Drugs Information Online
Drugs and diseases reference index

Drugs and diseases reference index
Search
EN

Diseases reference index «Drug-induced cholestasis»

Drug-induced cholestasis is a slowing of the flow of bile from the liver that results from medication use.

Causes

Bile is produced in the liver, moved via the bile duct to the gallbladder, and released into the gut through the biliary tract. It helps the body digest fats.

Certain drugs can slow or stop the flow of bile from the liver to the gallbladder and gut, which may damage the liver.

Many drugs can cause cholestasis, including:

  • Ampicillin and other penicillin-based antibiotics
  • Anabolic steroids
  • Chlorpromazine
  • Cimetidine
  • Erythromycin estolate
  • Estradiol
  • Gold salts
  • Imipramine
  • Nitrofurantoin
  • Oral contraceptives
  • Prochlorperazine
  • Sulindac
  • Terbinafine
  • Tolbutamide

Symptoms

  • Fever or rash from the drug
  • Itching
  • Nausea
  • Pain in the upper right part of the abdomen
  • Very dark urine
  • Very pale stools
  • Vomiting
  • Yellow skin or eyes (jaundice)

Exams and Tests

  • Serum alkaline phosphatase
  • Serum bilirubin
  • Ultrasound examination of the abdomen

Treatment

If a medication is causing the cholestasis, the doctor will probably tell you to stop taking the drug and will prescribe an alternative, if possible. Do NOT stop taking medications on your own without talking to your doctor. There is no medicine to reverse drug-induced cholestasis.

Cholestyramine (or colestipol) may reduce the itching.

Vitamin replacement therapy restores vitamins A, K, and D, which are lost in fatty stools. A calcium supplement should be added to prevent or treat soft, weakened bones (osteomalacia).

Outlook (Prognosis)

Most patients recover, but severe cases may lead to liver failure. Drug-induced cholestasis usually reverses after you stop taking the medication or drug. However, it may take many months for cholestasis to get better.

Possible Complications

  • Diarrhea
  • Poor absorption of fat and fat-soluble vitamins
  • Severe itching

When to Contact a Medical Professional

Call your health care provider if you have persistent itching or notice that your skin or eyes are yellow.

Alternative Names

Cholestasis - drug-induced

Comment «Drug-induced cholestasis»